Demerol overdose; Mepergan Forte overdose
Meperidine hydrochloride is a prescription painkiller. It is a type of drug called an opioid analgesic. Meperidine hydrochloride overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Meperidine can be harmful in large amounts.
Medicines with these names contain meperidine:
Medicines with other names may also contain meperidine.
Below are symptoms of a meperidine overdose in different parts of the body.
EYES, EARS, NOSE, AND THROAT
- Small pupils (may be normal)
STOMACH AND INTESTINES
- Nausea and vomiting
- Spasms of the stomach or intestines
HEART AND BLOOD
- Low blood pressure
- Weak pulse
- Blue fingernails and lips
- Cold, clammy skin
Some of these symptoms may occur even when someone takes the correct dose of this medicine.
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (and ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the prescription was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine called an anitdote to reverse the effect of the painkiller and treat other symptoms
- Tube from the mouth into the stomach to empty the stomach (gastric lavage)
How well someone does depends on how much meperidine they took and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
If an antidote can be given, recovery begins right away. People who take a large overdose may stop breathing. They may also have seizures if they do not get this medicine quickly. A hospital stay may be needed for doses of the antidote. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen, may result in permanent disability.
A severe overdose of meperidine can cause death.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014: chap 162.
Christian MR, Bryant SM. Antidepressants and antipsychotics. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 147.
Lank PM, Kusin S. Ethanol and opioid intoxication and withdrawal. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 154.
Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 33.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.